, Volume 6, Issue 2, pp 151-177

Nonlinearity of davenport—Schinzel sequences and of generalized path compression schemes

Rent the article at a discount

Rent now

* Final gross prices may vary according to local VAT.

Get Access


Davenport—Schinzel sequences are sequences that do not contain forbidden subsequences of alternating symbols. They arise in the computation of the envelope of a set of functions. We show that the maximal length of a Davenport—Schinzel sequence composed ofn symbols is Θ (nα(n)), where α(n) is the functional inverse of Ackermann’s function, and is thus very slowly increasing to infinity. This is achieved by establishing an equivalence between such sequences and generalized path compression schemes on rooted trees, and then by analyzing these schemes.